Acute generalized exanthematous pustulosis in Infant/Neonate
The syndrome occurs within 2 weeks of starting the inciting medication, usually as soon as 48 hours after initial drug ingestion. Fever, typically up to 39°C (102.2°F), is a near constant feature and persists about 1 week. The rash of AGEP consists of tiny, superficial pustules that develop on erythematous plaques. Burning and pruritus are frequently reported. Lesions resolve within 1-2 weeks with fine, pinpoint areas of desquamation. Mucous membrane involvement occurs in atypical AGEP and its presence portends worse outcome.
Acute localized exanthematous pustulosis, or ALEP, is a localized variant of AGEP. The clinical presentation and course resemble that of AGEP, but the eruption is often localized to the face, neck or chest, and fever is not a common feature. Localized penile and lower extremity involvement have also been reported. ALEP is very rare in children.
The causative drugs are primarily antibiotics, typically beta-lactam antibiotics (penicillins, aminopenicillins, cephalosporins) and macrolides (azithromycin), but many other drug culprits have been reported, including norfloxacin, calcium channel blockers (eg, diltiazem, nifedipine), antimalarials, doxycycline, vancomycin, isoniazid, carbamazepine, acetaminophen, quinidine, itraconazole, piperazine, ibuprofen, metronidazole, and pyrimethamine. In addition to systemic medications such as antibiotics and lamotrigine, viral infections and exposure to herbal allergens have been postulated to trigger ALEP in children.
L27.0 – Generalized skin eruption due to drugs and medicaments taken internally
L53.8 – Other specified erythematous conditions
702617007 – Acute generalized exanthematous pustulosis
- Acute pustular psoriasis (von Zumbusch type) – AGEP and pustular psoriasis both present with diffuse pustules and fever. AGEP is often distinguished by antecedent medication exposure. On biopsy, pustular psoriasis displays psoriasiform acanthosis. Personal or family history of psoriasis, pustules lasting longer than 15 days, and arthritis all favor pustular psoriasis over AGEP.
- Bacterial folliculitis – AGEP pustules are typically nonfollicular and will have a negative Gram stain and culture on a confluent base of erythema, as opposed to the isolated follicular papules of bacterial folliculitis.
- Exanthematous drug reaction will have a primarily papular morphology and presents later than AGEP (1-2 weeks after the start of a medication).
- Stevens-Johnson syndrome / toxic epidermal necrolysis (SJS/TEN) starts with painful erythema and progresses to painful, full-thickness necrosis of the epidermis with significant involvement of multiple mucosal sites. Both SJS and TEN may be accompanied by fever.
- Drug rash with eosinophilia and systemic symptoms (DRESS) may rarely have a papular-pustular eruption with fever, lymphadenopathy, and facial edema after medication exposure. Unlike the rapid onset of symptoms within a few days for AGEP, DRESS develops weeks after medication initiation. Transaminitis and eosinophilia will be more marked in DRESS.
- Cutaneous candidiasis
- Miliaria pustulosa